With all the expertise on this forum I am hoping one of you knows alittle on this topic. I am one of those unfortunate folks floating out here with crazy life altering symptoms and no solid diagnosis. A few years back I was told possible MS, then they changed it to aspartame toxicity, now Im a luni-tune with very low vitamin D.
I believed them when they told me I didnt have MS a few years ago. That my defeicits were from aspartame. Since the beginning of October my life has changed, I am half the person I was. I am officially on my third neurologist. I finally went to an MS center last week. They ordered some labs that previously were not done. My TSH is on the lower side of normal 0.32 and my vitamin D is 13.
I have an increase in abnormal areas on my brain from 4 years ago, negative spinal tap, negative c & t spine. For 2.5 months I had parathesias that were almost unbearable during the night, muscle spasms mostly left sided but eventually I had them in my right arm as well. Head pressure beyond belief and fatigue like I have never known possible.
I have been given tegretol, buspar, ativan, wellbutrin, pristique, baclofen, flexeril, vicodin, and a whole host of other meds. They keep saying I am depressed and anxious...well wouldnt anyone if their life changed this significantly?
I am a nurse by trade, I am not ignorant to health issues and my symptoms are more than real. I rarely feel the parathesias the last two weeks. Mild spasms in my left foot and calf only now. Fatigue is still unbelievable. I am not taking any of those meds anymore as most make me feel completely out of it.
My questions are this...can low vitamin D cause parathesias? I know it can cause cramps. I also read an article yesterday that said MS can cause low vitamin D and low vitamin D has been thought to kick off MS. IS there any truth to that?
I would welcome any cause for my issues at this point instead of depression and anxiety. I would be thankful if it was a nutrition/vitamin issue in place of MS. I just have a strong gut feeling they are overlooking MS and I will end up going another few years without treatment.
The MS center NP was terrific and spent over an hour with me, for which I am most thankful. She said they didnt send the brain discs and she wanted to rule out some other things in the meantime. I am due to follow up in January. Funny thing, I called yesterday when I saw my lab results ( I have access to them on hospital site) and they didnt have the results (anither hospital) so I faxed them to her. I still havent received a call back so I am assuming my value of 13 isnt that crazy terrible?
Thanks for all your input when folks have questions...yoi guys are great!
I do not know what symptoms vitamin D deficiency causes besides weak bones.
I have heard several MS researchers talk about Vitamin D and MS.As far as MS goes Vitamin D may be a contributing factor to triggering MS. No one knows for sure this is a theory at this point. The trick is once you have MS Vitamin D is not a treatment for MS. People with MS can take all the Vitamin D they want it will not help the disease. If you are low you have to take it for over all health.
I think low Vitamin B12 could cause your symptoms. Vitamin B12 deficiency is a MS Mimic.
I have great vitamin levels and have had Progressive MS for over 40 years, Many on the forum do have low Vitamin D but I suspect they would be close to the statistics for the regular population who also is suspected of having low Vitamin D levels.
13 is low for Vitamin D. My Vitamin D is 66 without supplements. It is not an emergency so it can be addressed in January.
When I first started to be diagnosed my aunt who is a dermatologist thought that it might be a vitamin D deficiency so I am guessing it cam mimic MS or at least cause the paraesthesia because that was my main symptom. she also said that a large population is Vitamin D deficient because most of us wear sunscreen and the sun is one of the few ways to get Vitamin D,
Hi Foster. I have a lot of the same symptoms that come and go. Have they checked you for thyroid antibodies? You can get autoimmune encephalopathies that respond to steroids, often times related to anti-thyroid antibodies. There is debate on whether or not the Abs are pathogenic, but they are frequently found elevated in people with these symptoms and normal MRIs.
You can find more information under Hashimoto's encephalopathy and autoimmune encephalopathy. It can be associated with autoimmune thyroid disease like hashimoto's thyroiditis and Grave's disease.
It's a simple blood test. With the low thyroid levels, I would highly recommend looking into it. It's a treatable and manageable condition - IF you find a neuro or doc who knows something about it.
Welcome. Can you describe some of the deficits you mention? And, when you stopped the aspartame did the problems resolve at all? I'm curious to know what labs were run for this dx. There are individuals who have noted reactions to the components in it, etc. Asking because though it does not cause MS, lupus, etc., it's been a great concern of many.
You are definitely not a luneytune, lol So many people suffer w/vitamin D deficiency, too. Has your doc put you on a supplement? I hope so. Like mentioned, this includes MSers as well as the general population.
I'm sorry you had to go from neuro to neuro but glad to hear this new one is taking good care and furthering the investigation into the cause of your problems.
Thyroid problems, as well as D's are among those deficiencies that have overlapping symptoms w/MS symptoms. But, so are so many other conditions. That said, if nothing shows in terms of MS clinically or by way of imaging I hope they are willing to get to the source of the problem regardless.
You'll find a lot of info and support here no matter what this is. And if you find your way to the search feature toward the right side of the main type in "vitamin D" and "B12" or "thyroid" etc. We've had some great discussion in the past that I think you'll find informative as well.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.